Indian Journal of Critical Care Medicine

Register      Login

SEARCH WITHIN CONTENT

FIND ARTICLE

Volume / Issue

Online First

Archive
Related articles

VOLUME 15 , ISSUE 3 ( July, 2011 ) > List of Articles

CASE REPORT

Successful treatment of refractory hypotension, noncardiogenic pulmonary edema and acute kidney injury after an overdose of amlodipine

Vivek B. Kute, Hargovind L. Trivedi, Pankaj R. Shah, Manoj R. Gumber, A.V. Vanikar, Kamal R. Goplani

Keywords : Amlodipine overdose, calcium, insulin, refractory hypotension

Citation Information : Kute VB, Trivedi HL, Shah PR, Gumber MR, Vanikar A, Goplani KR. Successful treatment of refractory hypotension, noncardiogenic pulmonary edema and acute kidney injury after an overdose of amlodipine. Indian J Crit Care Med 2011; 15 (3):182-184.

DOI: 10.4103/0972-5229.84901

License: CC BY-ND 3.0

Published Online: 01-07-2011

Copyright Statement:  Copyright © 2011; Jaypee Brothers Medical Publishers (P) Ltd.


Abstract

Treatment of patients with amlodipine overdose remains challenging. We describe a case of successful treatment of refractory hypotension, noncardiogenic pulmonary edema and acute kidney injury after an intoxication with 250 mg of amlodipine. Marked improvement in all hemodynamic parameters was noted with combination of fluids, inotropes, low-dose calcium, low dose insulin, mechanical ventilation and hemodialysis. All available information on overdose of amlodipine is limited to case reports and series. Prospective trial on the use of these agents is required to define its role as the first-line treatment in amlodipine, a calcium channel blockers overdose.


PDF Share
  1. DeWitt CR, Waksman JC. Pharmacology, pathophysiology and management of calcium channel blocker and β-blocker toxicity. Toxicol Rev 2004;23:223-38.
  2. Kenny J. Treating overdose with calcium channel blockers. BMJ 1994;308:992-3.
  3. Ghosh S, Sircar M. Calcium channel blocker overdose: Experience with amlodipine. Indian J Crit Care Med 2008;12:190-3.
  4. Buckley N, Dawson AH, Howarth D, Whyte IM. Slow-release verapamil poisoning: Use of polyethylene glycol whole-bowel irrigation lavage and high-dose calcium. Med J Aust 1993;158:202-4.
  5. Russell RP. Side effects of calcium channel blockers. Hypertension 1988;11:II42-4.
  6. Saravu K, Balasubramanian R. Near-fatal amlodipine poisoning. J Assoc Physicians India 2004;52:156-7.
  7. Humbert VH Jr, Munn NJ, Hawkins RF. Noncardiogenic pulmonary edema complicating massive diltiazem overdose. Chest 1991;99:258-9.
  8. Patel NP, Pugh ME, Goldberg S, Eiger G. Hyperinsulinemic euglycemia therapy for Verapamil poisoning: A review. Am J Crit Care 2007;16:498-503.
  9. Proano L, Chiang WK, Wang RY. Calcium channel blocker overdose. Am J Emerg Med 1995;13:444-50.
  10. Newton CR, Delgado JH, Gomez HF. Calcium and beta receptor antagonist overdose: A review and update of pharmacological principles and management. Semin Respir Crit Care Med 2002;23:19-25.
  11. Hasin T, Leibowitz D, Antopolsky M, Chajek-Shaul T. The use of low-dose insulin in cardiogenic shock due to combined overdose of verapamil, enalapril and metoprolol. Cardiology 2006;106:233-6.
  12. Rasmussen L, Husted SE, Johnsen SP. Severe intoxication after an intentional overdose of amlodipine. Acta Anaesthesiol Scand 2003;47:1038-40.
  13. Azendour H, Belyamani L, Atmani M, Balkhi H, Haimeur C. Severe amlodipine intoxication treated by hyperinsulinemia euglycemia therapy. J Emerg Med 2010;38:33-5.
PDF Share
PDF Share

© Jaypee Brothers Medical Publishers (P) LTD.